Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Confused on treatment
Jul 6, 2003

Dear Dr. Aberg,

First of all thank you and our collegues for all the time and effort you have put up in this forum to answer our questions. We truly appreciate your help.

Dr. Aberg, I don't know how to go about this, I have written to various Doctors in the various forums on this website but somehow no one has bothered to answer. Well this is my last try and I sincerely hope that you will take some of your valuable time to help me.

I started this herbal medictaion regime in September 2002 and have been continuing since then, with a gap of about a month between November and January. During this time I was depressed and went back to taking drugs. I am clean now.

Prior to starting the medication, I had lost weight, lost appitite, insomnia, no stamina, persistant cough, irregular bowel movements and a host of other minor ailments.

Immediately upon starting the meds, I started recovering from all the above complications. I now have gained 22lbs, have tremedous appitite, full of stamina, cough has stopped and remmission of other ailments. I feel new all over.

My labs results were as follow:

Sept 23, 2002

CD4 count: 555 CD4 percentage: 18 Lympocyte count: 3086 Lympocyte : 67.1

November 02, 2002

CD4 count: 942 CD4 percentage: 21.6 Lympocyte count: 4361 Lympocyte : 62.3

January 13, 2003

CD4 count: 444 CD4 percentage: 21.8 Lympocyte count: 2038 Lympocyte : 47.4

April 01, 2003

CD4 count: 423 CD4 percentage: 28.1 Lympocyte count: 1930 Lympoctye : 45.1

May 07, 2003

CD4 count: 430 CD4 percentage: 36.31 Lympocyte count: 1570 Lympocyte : 32.4

Dr. Aberg, what in your opinion is happening here. Does this treatment seem to be doing good to me? Should I continue taking this or switch to more traditional meds? Unfortunately ARV drugs are not readily available here in my country and there is no proper monitoring facility.

Dr. Aberg, I beg you to kindly please answer and provide your honest opnion as to whats happening.

Thanking you in anticipation.

Response from Dr. Aberg

It would be interesting to know what the herbal medicine is. A normal lymphocyte count is around 2300 (range 1000-4800 cells) which is about 34% of the total white blood cells. The CD4 or T-cell is a subpopulation of the total lymphocytes. An absolute CD4 count of 200 is approximately equal to about 14% of the total lymphocyte count. An absolute CD4 count of 500 correlates with about a 29% of total lymphocytes.

Your initial lymphocyte percent was high which may have been due to HIV itself or another infection. You mention at that time you had multiple health issues (cough, weight loss, irregular bowel movements)and this may just reflect your other health issues.

Over time, we see a normalization of your lymphocyte percent and average total lymphocytes. Your CD4 count also has stablized however the percent continues to rise which is interesting as well. We do see "discordant" results sometimes between absolute CD4 counts and CD4 percent. Most often this is due to effects of another illness or drug effects. I suspect the herbal medicine you are taking may be having some effect on your cells although there is always concern that there is another underlying health issue that is affecting these lab values. Your question is not one that is easily addressed long distance without a thorough history and physical.

It sounds like you are doing physically and emotionally well. It is difficult for me to recommend "traditional" antiretroviral therapy when you are in a country with limited access to therapy. I really cannot make any conclusions as to why your lymphocyte and CD4 counts are shifting with the percent/absolute number mismatch without further information regarding potential exposures and conditions that may be responsible for this. However, at the present time your CD4 count has stabilized and I would just continue to follow this. If you are tolerating the herbal medicine and it makes you feel better, I would continue to take it unless over time it appears that is is associated with adverse effects to your health.



Previous
recently diagnosed need guidance
Next
To Blip Or Not Blip - I"m Baaack

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement